Pennsylvania, 2010

Flood in Pennsylvania, January 26, 2010

January 26, 2010 · NWS PBZ · 1 event in 1 county or zone

Low pressure moving across the Ohio valley brought rain and warmer temperatures to the region. This combination led to snow melt and widespread flooding along the Cheat, Youghiogheny, and Monongalhela rivers, with the Ohio river at Pittsburgh also rising above flood stage on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Ohio valley brought rain and warmer temperatures to the region. This combination led to snow melt and widespread flooding along the Cheat, Youghiogheny, and Monongalhela rivers, with the Ohio river at Pittsburgh also rising above flood stage on the 26th. Minor flooding also ocurred along Shavers Fork in Tucker County West Virginia from Porterwood to near Parsons. Water topped the flood wall near Parsons the afternoon of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 26, 1:56 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 26, 1:56 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 AM EST TUE JAN 26 2010

.SYNOPSIS...
SCATTERED SNOW SHOWERS AND COLDER TEMPERATURES TODAY. SNOW
SHOWERS WILL END LATE TONIGHT. ANOTHER FRONT WILL BRING MORE SNOW
SHOWERS FOR THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
WILL GO WITH A WX ADV FOR THE HIGHEST RIDGES OF TUCKER, PRESTON,
AND GARRETT. A SECONDARY WAVE WILL MOVE THROUGH THE BASE OF THE
EXITING TROUGH THIS MORNING. THE WAVE IS SHOWING UP NICELY ON
SAT WITH ENHANCED CLOUDS OVER S IN, S OH. THIS WAVE WILL CROSS THE
RIDGES THIS MORNING AND WITH STRONG UP-SLOPE FLOW ENHANCED SNOW
SHOWER ACTIVITY IS EXPECTED. DEPENDING ON HOW THINGS DEVELOP, MAY
INCLUDE FAYETTE AND WESTMORELAND AS WELL.

CLOSED UPPER LOW OVER LAKE ERIE WILL SWING EAST INTO NORTHERN NEW
ENGLAND TODAY. AS UL HEADS NE, DEEP MOISTURE WILL DECREASE BY THE
AFTERNOON. AREA OF SNOW SHOWERS ASSOCIATED WITH UL SHOULD EXIT
WESTERN LOCATIONS DURING THE MORNING HOURS, AND THE REST OF THE
AREA BY LATE AFT. INITIAL EARLY MORNING BURST HAS PRODUCED
ANYWHERE FROM .5 TO 1.5 INCHES OF SNOW. WITH THE LACK OF STRONG
UPPER-WARD MOTION AS LOW EXITS, THINK THAT ACCUMULATIONS TODAY
WILL GENERALLY BE LESS THAN AN INCH. THE EXCEPTION WILL BE ACROSS
THE HIGHER RIDGES ACROSS THE SOUTHEAST. GOOD UP-SLOPE FLOW AND
MOISTURE POOLING ALONG THE RIDGES THINK A GENERAL 2 TO 3 INCHES IS
POSSIBLE TODAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
EXPECT SNOW SHOWER COVERAGE TO DIMINISH TUESDAY NIGHT AS DRIER
MID LEVEL AIR MOVES IN BEHIND UPPER LOW AND INVERSION LOWERS. KEPT
LIKELY POPS IN THE MOUNTAINS EARLY TUESDAY NIGHT AND CHANCE POPS
WEST. WEDNESDAY SHOULD BE MAINLY DRY UNDER WEAK RIDGING BETWEEN
SYSTEMS.

ANOTHER SYSTEM MOVING ACROSS SOUTHERN CANADA WILL SWING A COLD
FRONT THROUGH THE UPPER OH VALLEY LATE WEDNESDAY NIGHT AND
THURSDAY. SCATTERED SNOW SHOWERS WILL ACCOMPANY THIS SYSTEM WITH
A REINFORCING SHOT OF COLD AIR BEHIND IT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
PRECIP WILL DECREASE THURSDAY NIGHT AS LOW PRESSURE EXITS TO
THE EAST. GFS/ECMWF GENERALLY AGREE ON SPLIT FLOW REGIME ACROSS THE
REGION FOR FRIDAY INTO THE WEEKEND...WITH PERHAPS SOME SOUTHERN
BRANCH ENERGY CLIPPING THE AREA...WITH THE GREATEST CHANCE OF SNOW
SHOWERS ACROSS AREAS SOUTH AND EAST OF PITTSBURGH. RIDGING IS
PROGGED TO BUILD ACROSS THE AREA FOR SUNDAY/MONDAY FOR DRY
CONDITIONS. MODIFIED ARCTIC AIR WILL BUILD ACROSS THE REGION FOR THE
LONG TERM...RESULTING IN TEMPERATURES ABOUT 10 DEGREES BELOW NORMAL.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
SHORTWAVE MOVING THROUGH HUDSON BAY-TO-GREAT LAKES LOW PRESSURE
SYSTEM SUPPORTED FAIRLY WIDESPREAD SNOW SHOWERS AND REDUCED
CONDITIONS OVER THE UPPER OHIO VALLEY THIS MORNING...INCLUDING
LOCALLY LIFR IN SOME OF THE HEAVIER SNOW SHOWERS.

THAT SYSTEM WILL COMPLETE ITS CROSSING BY THIS AFTERNOON AND A BREAK
TO VFR CONDITIONS, ALTHOUGH WITH LINGERING STRATOCUMULUS IN THE
COLDER AIR, IS ANTICIPATED.

STRONG PRESSURE GRADIENT IS ALSO GENERATING WEST WIND WITH GUSTS OF
20 TO 25 KTS THIS MORNING...THAT SITUATION SHOULD BE ALLEVIATED
SOMEWHAT TONIGHT, BUT OVERALL GRADIENT WILL CONTINUE TO SUPPORT
HEALTHY WESTERLY SURFACE WIND INTO THURSDAY.

A RETURN TO MVFR CONDITIONS IS FORECAST FOR TONIGHT AS REINFORCING
COLD FRONT MOVES ACROSS AREA PORTS.  REDUCTIONS SHOULD PRIMARILY BE
IN THE FORM OF LOWER CEILINGS.

WITH TROUGH OF LOW PRESSURE PROGGED TO REMAIN OVER EASTERN NORTH
AMERICA, PATTERN OF CROSSING DISTURBANCES AND PERIODIC SUB VFR
CONDITIONS WITH PRECIPITATION MAY BE EXPECTED FOR THE REMAINDER OF
THE WEEK ALTHOUGH CONFIDENCE IN TIMING OF DETAILS IS LOW.

&&

.HYDROLOGY...
RIVER FLOODING IS FORECAST ON PORTIONS OF THE
MONONGAHELA...CHEAT...CLARION...CONEMAUGH AND OHIO RIVERS.

THREE FLOOD WARNINGS HAVE BEEN CANCELLED.
THE MONONGAHELA RIVER CRESTED AT POINT MARION AND GRAYS LANDING
BELOW FLOOD STAGE.
ON THE YOUGHIOGHENY RIVER...CONNELLSVILLE HAS FALLEN BACK BELOW
FLOOD STAGE.

CRESTS WILL CONTINUE TO MOVE DOWN THE MONONGAHELA RIVER THROUGH
THE MORNING HOURS OF TUESDAY WITH CRESTS ABOVE FLOOD STAGE AT
CHARLEROI...ELIZABETH AND BRADDOCK. THE OHIO RIVER WILL CREST JUST
ABOVE FLOOD STAGE AT PITTSBURGH TUESDAY EVENING AND NEAR FLOOD
STAGE AT WHEELING AND MOUNDSVILLE WEST VIRGINIA ON WEDNESDAY
MORNING. THE CLARION AT COOKSBURG AND CHEAT RIVER AT ROWLESBURG
WILL CREST ABOVE FLOOD STAGE TONIGHT. THE CONEMAUGH RIVER AT
SEWARD WILL CREST ABOVE FLOOD STAGE LATER THIS MORNING.

A RIVER FLOOD WATCH IS IN EFFECT FOR THE FOLLOWING LOCATIONS.

ON THE OHIO RIVER...
WHEELING...MINOR FLOODING POSSIBLE
MOUNDSVILLE...MINOR FLOODING POSSIBLE

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE FOLLOWING.

ON THE OHIO RIVER...
PITTSBURGH...MINOR FLOODING IS FORECAST

ON THE MONONGAHELA RIVER...
CHARLEROI...MODERATE FLOODING IS FORECAST
ELIZABETH...MODERATE FLOODING IS FORECAST
BRADDOCK...MINOR FLOODING IS FORECAST

ON THE CHEAT RIVER...
ROWLESBURG...MINOR FLOODING IS FORECAST

ON THE CLARION RIVER...
COOKSBURG...MINOR FLOODING IS FORECAST

ON THE CONEMAUGH RIVER...
SEWARD...MODERATE FLOODING IS FORECAST

A FLOOD ADVISORY IS ALSO IN EFFECT FOR THE MONONGAHELA PARKING WHARF
IN PITTSBURGH FROM 3PM TODAY THROUGH 1AM THURSDAY MORNING.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ023-
     041.

&&
Hazardous weather outlook, Jan 26, 4:34 AM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 AM EST TUE JAN 26 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-WVZ001>004-012-021-022-270945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
434 AM EST TUE JAN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL PROVIDE DIFFICULT DRIVING CONDITIONS THIS
MORNING. AN AREA OF SNOW SHOWERS WILL CONTINUE TO MOVE THROUGH
THE REGION TODAY. LOCATIONS WHICH EXPERIENCE A PERIOD OF HEAVIER
SNOW CAN EXPECT A QUICK INCH OF NEW SNOW AS WELL AS GREATLY
REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ030-032-WVZ023-041-270945-
GARRETT-WESTMORELAND-FAYETTE-PRESTON-TUCKER-
434 AM EST TUE JAN 26 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

LIGHT TO MODERATE SNOW SHOWERS WILL BLANKET THE ADVISORY AREA.
THE MAIN AREA OF CONCERN WILL BE ACROSS THE HIGHEST
ELEVATIONS...WHERE A GENERAL 2 TO 5 INCHES IS POSSIBLE BY THIS
EVENING. ACROSS THE LOWER ELEVATIONS AND WESTERN PORTIONS OF
WESTMORELAND AND FAYETTE COUNTIES...1 TO 2 INCHES IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 25, 11:50 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 PM EST MON JAN 25 2010

PAZ014>016-020>023-029-030-260645-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-INDIANA
PA-JEFFERSON PA-WASHINGTON PA-WESTMORELAND PA-
1150 PM EST MON JAN 25 2010

...SNOW SHOWERS...

SNOW SHOWERS TO MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG...WASHINGTON...ALLEGHENY...WESTMORELAND...
BEAVER...INDIANA...BUTLER...JEFFERSON AND CLARION...THROUGH 2 AM.

AT 1140 PM EST NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH
INDICATED A CLUSTER OF SNOW SHOWERS CENTERED NEAR WEXFORD...MOVING
NORTHEAST AT 40 MPH.

THESE SNOW SHOWERS WILL DROP VISIBILITY UNDER A MILE AND WILL
PRODUCE A QUICK HALF TO ONE INCH OF SNOWFALL.  THAT SNOWFALL IS
SUFFICIENT TO COAT AND ICE UNTREATED ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE SNOW SHOWERS
INCLUDE...
  WEXFORD...            SEWICKLEY...          PERRYSVILLE...
  MOON...               MCKEES ROCKS...       IMPERIAL...
  FRANKLIN PARK...      ECONOMY BORO...       ALIQUIPPA...
  EVANS CITY...         MARS...               GIBSONIA...

MOTORISTS ON THE HIGHWAYS OF WESTERN PENNSYLVANIA SHOULD SLOW
DOWN...INCREASE DISTANCE BETWEEN VEHICLES...AND DOUSE THE HIGH BEAM
HEADLIGHTS WHEN HEAVY SNOW IS ENCOUNTERED.

PLEASE REPORT SIGNIFICANT SNOW ACCUMULATION TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jan 26, 1:37 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 AM EST TUE JAN 26 2010

OHZ041-050-PAZ013>016-020>023-029-030-WVZ001-260830-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA
OH-HANCOCK WV-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE
PA-WASHINGTON PA-WESTMORELAND PA-
137 AM EST TUE JAN 26 2010

...SNOW SHOWERS...

SNOW SHOWERS TO MOVE THROUGH THE FOLLOWING COUNTIES THROUGH 330 AM
EST...COLUMBIANA...JEFFERSON...ARMSTRONG...WASHINGTON...ALLEGHEN
Y...WESTMORELAND...BEAVER...INDIANA...BUTLER...CLARION...LAWRENCE AND
HANCOCK...

AT 126 AM EST NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
A CLUSTER OF SNOW SHOWERS CENTERED APPROXIMATELY 3 MILES NORTHWEST
OF HAMMONDSVILLE...MOVING EAST AT 30 MPH.

THESE SNOW SHOWERS WILL DROP VISIBILITY UNDER A MILE AND WILL
PRODUCE AN ADDITIONAL QUICK HALF TO ONE INCH OF SNOWFALL.  THAT
SNOWFALL IS SUFFICIENT TO COAT AND ICE UNTREATED ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE SNOW SHOWERS INCLUDE...
  HAMMONDSVILLE...      TORONTO...            WELLSVILLE...
  NEW CUMBERLAND...     SUN VALLEY...         NEW MANCHESTER...
  NEWELL...             EAST LIVERPOOL...     CHESTER...
  EAST PALESTINE...

MOTORISTS TRAVELING OVER AREAS BETWEEN NEW PHILADELPHIA AND
INDIANA...INCLUDING THE CRANBERRY AND WEXFORD AREAS SHOULD SLOW
DOWN...INCREASE DISTANCE BETWEEN VEHICLES...AND DOUSE THE HIGH BEAM
HEADLIGHTS WHEN HEAVY SNOW IS ENCOUNTERED.

PLEASE REPORT SIGNIFICANT SNOW ACCUMULATION TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jan 26, 3:52 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EST TUE JAN 26 2010

OHZ059-PAZ013-014-020>022-029-031-WVZ001>004-261200-
BELMONT-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-
GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-
INCLUDING THE CITIES OF...MARTINS FERRY...ST. CLAIRSVILLE...
BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...WAYNESBURG...FAIRDALE...TORONTO...WEIRTON...WHEELING...
MOUNDSVILLE
352 AM EST TUE JAN 26 2010

...RUSH HOUR SNOW SHOWERS...

SNOW SHOWERS MOVING THROUGH THE WHEELING...WASHINGTON...PITTSBURGH
AND SURROUNDING AREAS WILL DROP VISIBILITY UNDER A MILE AND WILL
PRODUCE AN ADDITIONAL QUICK HALF TO ONE INCH OF SNOWFALL EARLY
THIS MORNING. THAT SNOWFALL IS SUFFICIENT TO COAT AND ICE UNTREATED
ROADS.

THE NATIONAL WEATHER SERVICE ADVISES THAT RUSH HOUR MOTORISTS AND
SCHOOL BUS DRIVERS ALLOW FOR EXTRA TIME THIS MORNING...INCREASE DISTANCE
BETWEEN VEHICLES...AND DOUSE THE HIGH BEAM HEADLIGHTS WHEN
SCATTERED HEAVY SNOW SHOWERS ARE ENCOUNTERED.

ANY SIGNIFICANT SNOW ACCUMULATION MAY BE REPORTED TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Allegheny

When
January 26, 5:45 AM EST to 10:30 AM EST
Where
Allegheny County, 1.37 mi WNW of Option to 1.22 mi NNE of Crafton
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
40.439, -80.004

Rain and snow melt combined to send the Ohio River at Pittsburgh above flood stage of 25 FT. The parkway central in Pittsburgh was closed due to flooding as well as Point State Park. The Ohio River Crested at 25.8 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210709.